Alert archive / Indiana / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 144, NWS Indianapolis, IN

May 17, 2006Bartholomew County, Jackson County, Jennings County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at May 17, 2006, 6:36 PM EDT for Bartholomew County, Jackson County, Jennings County, Indiana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2006, 6:36 PM EDT (22:36 UTC)
Expired
May 17, 2006, 7:15 PM EDT
In force
39 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

Counties Bartholomew County, IN, Jackson County, IN, Jennings County, IN

The radar

The Indianapolis radar (KIND), 83 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.6 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2006-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2006-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
684 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 172236
SVRIND
INC005-071-079-172315-
/O.NEW.KIND.SV.W.0144.060517T2236Z-060517T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
636 PM EDT WED MAY 17 2006

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN BARTHOLOMEW COUNTY IN CENTRAL INDIANA
  EASTERN JACKSON COUNTY IN SOUTH CENTRAL INDIANA
  THIS INCLUDES THE CITY OF SEYMOUR
  SOUTHWESTERN JENNINGS COUNTY IN SOUTHEAST INDIANA

* UNTIL 715 PM EDT

* AT 631 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 10 MILES WEST OF
  JONESVILLE...OR ABOUT 12 MILES SOUTHWEST OF COLUMBUS...AND MOVING
  SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  JONESVILLE AROUND 645 PM EDT...
  SEYMOUR AROUND 655 PM EDT...
  CROTHERSVILLE AROUND 710 PM EDT...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3904 8616 3873 8586 3905 8568 3915 8600

$$

SALLY
2 follow-up statements
000 
WWUS53 KIND 172256
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
656 PM EDT WED MAY 17 2006

INC005-172306-
/O.CAN.KIND.SV.W.0144.000000T0000Z-060517T2315Z/
BARTHOLOMEW-
656 PM EDT WED MAY 17 2006

...THE SEVERE THUNDERSTORM WARNING FOR BARTHOLOMEW COUNTY IS
CANCELLED...

LAT...LON 3904 8616 3873 8586 3905 8568 3904 8590

$$

INC071-079-172315-
/O.CON.KIND.SV.W.0144.000000T0000Z-060517T2315Z/
JACKSON-JENNINGS-
656 PM EDT WED MAY 17 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR EASTERN JACKSON AND SOUTHWESTERN JENNINGS COUNTIES...

AT 654 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR
SEYMOUR...MOVING SOUTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  SEYMOUR AROUND 705 PM EDT...
  CROTHERSVILLE AROUND 715 PM EDT...

LAT...LON 3904 8616 3873 8586 3905 8568 3904 8590

$$
SALLY
000 
WWUS53 KIND 172315
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
715 PM EDT WED MAY 17 2006

INC071-079-172325-
/O.EXP.KIND.SV.W.0144.000000T0000Z-060517T2315Z/
JACKSON-JENNINGS-
715 PM EDT WED MAY 17 2006

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN JACKSON AND
SOUTHWESTERN JENNINGS COUNTIES EXPIRED AT 715 PM EDT...

THE STORM THAT PROMPTED THE WARNING HAS MOVED OUT OF THE COUNTY.

LAT...LON 3904 8616 3873 8586 3905 8568 3904 8590

$$

SALLY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 1:35 PM EDT, 5 hours 1 minute earlier.

Area forecast discussion, May 17, 1:35 PM EDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
135 PM EDT WED MAY 17 2006

.AVIATION DISCUSSION...FOR 18Z-18Z TAFS

NO SIGNIFICANT CHANGE WILL BE MADE TO THE GOING SET OF TAFS. A COLD
FRONT WILL APPROACH THE AREA THIS EVENING. AHEAD OF THE FRONT EXPECT
VFR CONDITIONS WITH SCATTERED THUNDERSTORMS EXPECTED TO DEVELOP NW
OF THE AREA AFTER 3 PM TODAY. THIS AREA SHOULD EXPAND AND MOVE
SOUTHEAST THROUGH THE AREA THIS EVENING. HIGHEST LIKELIHOOD OF
THUNDERSTORMS APPEARS TO BE IN THE 00Z TO 04Z TIMEFRAME. EXPECT A
PERIOD OF MVFR VIS AND CIGS TO ACCOMPANY ANY THUNDERSTORMS. EXPECT
MVFR CIGS TO DEVELOP BEHIND THE COLD FRONT AFTER 04Z. THERE IS SOME
SIGNALS IN THE MODELS OF POSSIBLE RISE IN THE CIGS TO VFR CAT IN THE
FOR A TIME TOWARD MORNING...THEN EXPECT MORE VFR CIGS IN THE
040-050 LAYER TO DEVELOP BY LATE MORNING THURS. EXPECT SOME
INSTABILITY SHOWERS TO ALSO DEVELOP BY LATE MORNING THURS.

&&

.DISCUSSION...MODELS APPEAR TO BE IN REASONABLE AGREEMENT WITH ONLY
SLIGHT DIFFERENCES. WL USE BLEND.

MAIN FORECAST ISSUE WL BE CHC FOR TSRA TONIGHT.

DPS CONT TO INCREASE ACROSS FA TODAY WITH READINGS IN THE MID 50S
ACROSS CTRL INDIANA AT 17Z. CDFNT ACROSS WI WITH A TSRA OR TWO NR
FNT. AS S/WV DIGS FURTHER SOUTHEAST TOWARD IL/IN...EXPECT TO SEE
TSRAS INCREASE IN COVERAGE AND INTENSITY LATER THIS EVENING. MAIN
THREAT APPEARS TO BE LARGE HAIL AS FREEZING LEVELS ARE APPROX. 8500
FT AND MID LEVEL LAPSE RATES ARE AROUND 6.5 C/KM. IN ADDITION...LIS
ARE FORECAST TO BE BLO 0C WITH CAPES NR 1000 J/KG. MODEL SOUNDINGS
ALONG WITH INCREASING DEEP LAYER SHEAR DO INDICATE THE POSSIBILITY
OF DAMAGING WINDS THIS EVENING. PPW VALUES THIS EVENING ARE NOT
PARTICULAR HIGH GIVEN LACK OF LOW LEVEL MOISTURE. COULD SEE A TSRA
PRODUCE A QUICK HALF INCH TO INCH OF RAIN BUT OVRALL COVERAGE WL BE
LIMITED. TSRAS WL DIMINISH IN COVERAGE BETWEEN 06Z-09Z AS CDFNT MVS
ACROSS FA. MOS GUIDANCE HAS A GOOD HANDLE ON TEMPS TONIGHT WITH
EXPECTED CLOUDS AND PRECIP. WL USE BLEND.

TIME SECTIONS DO SHOW A BRIEF BREAK IN ANY PRECIP OVR THE MORNING
HOURS. BY MID AFTERNOON...MID CLOUDS INCREASE AGAIN AS STRONG S/WV
MVS ACROSS CWA. WOULD EXPECT TO SEE A FEW SHOWERS AND POSSIBILITY AN
ISOLATED TSRA AS MODELS KEEP LIS NR 0C. WL CONT TO MENTION PRECIP
POSSIBILITIES IN FORECAST THURSDAY. WEAK CAA ACROSS CWA WL KEEP
TEMPS COOLER THAN WED. ONLY ANTICIPATE TEMPS IN THE LOWER 60S ACROSS
FA FOR HIGHS. THIS WL BE BLO NORMAL ONCE AGAIN. MOS GUIDANCE VERY
SIMILAR AND WL USE BLEND.

ANY PRECIP SHOULD END WITH OVRNGT THURSDAY WITH LOSS OF DAYTIME
HEATING AND UPPER LOW PULLING EAST. TIME SECTIONS DO SHOW SOME
CLEARING AT MID LEVELS BUT STILL EXPECT TO SEE CLOUDS AROUND. OVRALL
TEMPS WL BE COOLER THAN WED NGT AS H85 TEMPS FALL TO AROUND 1-2C
ACROSS CWA. MOS ONCE AGAIN LOOKS CONSISTENT IN KEEPING TEMPS RATHER
CLOSE. WL USE BLEND.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...JB
AVIATION...CO
Hazardous weather outlook, May 17, 3:25 PM EDT, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
325 PM EDT WED MAY 17 2006

INZ021-030-031-036>042-045>049-052-054>057-065-072-180900-
CARROLL-CLINTON-HOWARD-MONTGOMERY-BOONE-TIPTON-HAMILTON-MADISON-
DELAWARE-RANDOLPH-PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-CLAY-
MORGAN-JOHNSON-SHELBY-RUSH-DECATUR-JENNINGS-
325 PM EDT WED MAY 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A COLD FRONT WILL MOVE SOUTHWARD INTO INDIANA DURING THE LATE
AFTERNOON AND EVENING HOURS. THUNDERSTORMS HAVE DEVELOPED ALONG AND
AHEAD OF THIS COLD FRONT ACROSS NORTH CENTRAL INDIANA. THESE STORMS
WILL MOVE SOUTH. STORMS WILL DIMINISH AFTER SUNSET.

THUNDERSTORMS ARE EXPECTED TO BECOME STRONG THIS AFTERNOON AND
EVENING...AND THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS. THE
PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. A WIDESPREAD
OUTBREAK OF SEVERE WEATHER IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL BE POSSIBLE THURSDAY EVENING AND OVERNIGHT...AND
THEN AGAIN SATURDAY EVENING. AT THIS TIME...CONDITIONS DO NOT APPEAR
FAVORABLE FOR THESE STORMS TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 400 PM EDT THIS AFTERNOON
ACROSS CENTRAL INDIANA.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WEATHER.GOV/IND (ALL LOWERCASE)

INZ028-029-035-043-044-051-053-060>064-067>071-180900-
WARREN-TIPPECANOE-FOUNTAIN-VERMILLION-PARKE-VIGO-OWEN-SULLIVAN-
GREENE-MONROE-BROWN-BARTHOLOMEW-KNOX-DAVIESS-MARTIN-LAWRENCE-
JACKSON-
225 PM CDT WED MAY 17 2006 /325 PM EDT WED MAY 17 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

MINOR LOWLAND FLOODING IS POSSIBLE ALONG THE EAST FORK OF THE
WHITE RIVER AND PORTIONS OF THE WHITE AND WABASH RIVERS IN WESTERN
AND SOUTHERN INDIANA.

A COLD FRONT WILL MOVE SOUTHWARD INTO INDIANA DURING THE LATE
AFTERNOON AND EVENING HOURS. THUNDERSTORMS HAVE DEVELOPED ALONG AND
AHEAD OF THIS COLD FRONT ACROSS NORTH CENTRAL INDIANA. THESE STORMS
WILL MOVE SOUTH. STORMS WILL DIMINISH AFTER SUNSET.

THUNDERSTORMS ARE EXPECTED TO BECOME STRONG THIS AFTERNOON AND
EVENING...AND THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS. THE
PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. A WIDESPREAD
OUTBREAK OF SEVERE WEATHER IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

MINOR LOWLAND FLOODING IS POSSIBLE ALONG THE EAST FORK OF THE
WHITE RIVER AND PORTIONS OF THE WHITE AND WABASH RIVERS IN WESTERN
AND SOUTHERN INDIANA.

THUNDERSTORMS WILL BE POSSIBLE THURSDAY EVENING AND OVERNIGHT...AND
THEN AGAIN SATURDAY EVENING. AT THIS TIME...CONDITIONS DO NOT APPEAR
FAVORABLE FOR THESE STORMS TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 400 PM EDT (300 PM CDT) THIS
AFTERNOON ACROSS CENTRAL INDIANA.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WEATHER.GOV/IND (ALL LOWERCASE)

JOHNSON/CO/JB

In the hours before

Local storm report, May 17, 4:09 PM EDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
409 PM EDT WED MAY 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     HAIL             TERRE HAUTE             39.47N 87.38W
05/17/2006  E0.50 INCH       VIGO               IN   BROADCAST MEDIA

&&

MSHARTRA
Local storm report, May 17, 5:17 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
517 PM EDT WED MAY 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     HAIL             ELWOOD                  40.28N 85.84W
05/17/2006  E0.25 INCH       MADISON            IN   TRAINED SPOTTER

0451 PM     HAIL             1 SE MOORESVILLE        39.61N 86.36W
05/17/2006  E0.25 INCH       MORGAN             IN   TRAINED SPOTTER

            SOUTHEAST OF SR 144 AND SR 67

0440 PM     HAIL             3 NW NOBLESVILLE        40.09N 86.07W
05/17/2006  E0.50 INCH       HAMILTON           IN   BROADCAST MEDIA

            WIND GUSTS TO 35 MPH

&&

SMITH

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 5:28 AM EDTDense Fog AdvisoryINDBartholomew, Boone, Brown, Carroll, Clay, Clinton and 33 more3 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.